Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Little Rock, AR

April 29, 2002Dallas County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 29, 2002, 12:36 PM CDT for Dallas County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2002, 12:36 PM CDT (17:36 UTC)
Expired
Apr 29, 2002, 1:15 PM CDT
In force
39 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Dallas County, AR

The radar

The Little Rock radar (KLZK), 97 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 10:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2243 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS54 KLZK 291736
SVRLIT
ARC039-291815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 115 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF CARTHAGE...OR ABOUT 11 
  MILES EAST OF ARKADELPHIA...MOVING SOUTHEAST AT 30 MPH. THIS STORM 
  HAS A HISTORY OF PRODUCING HAIL AS LARGE AS GOLF BALLS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 105 PM CDT

&&

THE MAIN THREAT WITH THIS STORM IS QUARTER SIZE HAIL OR LARGER. THE 
HAIL MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS 
CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO 
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3386 9238 3381 9246 3405 9288 3415 9293
          3415 9259 3407 9243 3406 9249 3399 9248
          3394 9243

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:00 AM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 4:00 AM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT MON APR 29 2002

FRONT IS NEAR THE SOUTHERN BORDER OF ARKANSAS. IT LOOKS LIKE IT MAY
MOVE A LITTLE MORE TO THE SOUTH THIS MORNING BEFORE STALLING. IT
WILL MOVE NORTH ACROSS THE AREA TUESDAY AS A WARM FRONT AS LOW
PRESSURE DEVELOPS ON THE HIGH PLAINS AND WARM ADVECTION SETS UP
ACROSS THE AREA. SOME THUNDERSTORMS HAVE DEVELOPED ALONG THE
FRONT DURING THE NIGHT AND THIS WILL LIKELY CONTINUE THROUGH TODAY
WITH THE MAIN THREAT IN THE SOUTHERN ZONES. MOISTURE INCREASES NORTH
INTO CENTRAL SECTIONS THIS AFTERNOON AND THIS ALONG WITH HEATING
AND WARM ADVECTION SHOULD EXTEND A CHANCE OF THUNDERSTORMS INTO
CENTRAL SECTIONS FOR THIS AFTERNOON. WILL GO WITH 20 PERCENT POPS
ACROSS THE SOUTH FOR THIS MORNING AND FOR CENTRAL AND SOUTHERN ZONES
THIS AFTERNOON. TEMPS STARTING OUT RATHER HIGH IN CENTRAL AND
SOUTHERN SECTIONS AND GUIDANCE DID POORLY ON MAXES YESTERDAY...SO
WILL GO ABOVE MOS FOR MAXES TODAY IN CENTRAL AND SOUTHERN ZONES.
COOLER AIR HAS A BETTER HOLD ON NORTHERN ZONES SO MOS MAXES LOOK
GOOD IN THAT AREA. AS THE FRONT BEGINS TO MOVE NORTH TONIGHT AND
TUESDAY, IT SHOULD PRODUCE A GOOD CHANCE OF RAIN ACROSS THE ENTIRE
AREA. SEVERAL WEAK SHORT WAVES MOVE ACROSS AND THIS ALONG WITH
WARM ADVECTION AND THE FRONT SHOULD DEVELOP SOME THUNDERSTORMS.
WILL HAVE CHANCE POPS ACROSS THE ENTIRE AREA WITH BETTER CHANCES
IN THE SOUTH TONIGHT AND IN THE NORTH FOR TUESDAY AS THE FRONT SLIDES
INTO THAT AREA. FAIRLY CERTAIN SOME SHOWERS WILL DEVELOP SO
FORECAST WORDING WILL BE FOR COVERAGE FOR THOSE PERIODS. THE FRONTAL
BOUNDARY BECOMES NEARLY STATIONARY NEAR THE MISSOURI BORDER OR A
LITTLE NORTH OF THERE TUESDAY NIGHT INTO WEDNESDAY. THE CWA WILL BE
IN THE WARM SECTOR AND VERY WARM 850 MB AND 700 MB TEMPS ARE PROGGED
TO MOVE INTO THE AREA ALONG WITH VERY HIGH 1000-700 MB AND 850-500
MB THICKNESSES. THIS MAY MEAN A STRONG CAP FOR THE AREA TUESDAY NIGHT
THROUGH WEDNESDAY. MEANWHILE...MODELS SHOW A 993 MB OR LESS SURFACE
LOW DEVELOPING ALONG THE FRONT. A MOISTURE AXIS DEVELOPS ACROSS
THE AREA LATE WEDNESDAY WHICH PUSHES EAST ON THURSDAY AS A COLD FRONT
MOVES ACROSS FROM THE WEST. THIS WILL MAKE FOR INTERESTING WEATHER
ON WEDNESDAY. THERE WILL EITHER BE RECORD WARMTH WITH MAXES IN THE
LOWER TO MID 90S AND NO THUNDERSTORMS DUE TO THE STRONG CAP...OR
THERE COULD BE A SERIOUS SEVERE WEATHER OUTBREAK DURING THE AFTERNOON
AND EVENING WITH THUNDERSTORMS DEVELOPING IN THE WEST DURING THE
AFTERNOON ALONG THE MOISTURE AXIS AND MOVING TO THE EAST. WILL GO
BETWEEN THOSE SCENARIOS FOR NOW WITH A CHANCE OF THUNDERSTORMS AND
MAXES IN THE MID AND UPPER 80S. DUE TO THE UNCERTAINTY FOR THUNDERSTORM
DEVELOPMENT, WILL WORD FORECASTS WITH CHANCE WORDING. UPPER RIDGE
BUILDS IN AFTER THAT WITH A SURFACE HIGH PRESSURE MOVING ACROSS
THE AREA THURSDAY THROUGH FRIDAY NIGHT. WILL GO WITH DRY AND COOLER
WEATHER FOR THOSE PERIODS.

.LZK...NONE

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:44 AM CDTSevere Thunderstorm WarningLZKScott46 min
Apr 29, 10:12 AM CDTSevere Thunderstorm WarningLZKLogan33 min
Apr 29, 10:19 AM CDTSevere Thunderstorm WarningLZKMontgomery, Polk41 min
Apr 29, 10:58 AM CDTSevere Thunderstorm WarningLZKMontgomery32 min
Apr 29, 11:30 AM CDTSevere Thunderstorm WarningLZKClark, Hot Spring45 min
Apr 29, 12:15 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring20 min
Apr 29, 2:02 PM CDTSevere Thunderstorm WarningLZKHot Spring28 min
Apr 29, 2:19 PM CDTSevere Thunderstorm WarningLZKGrant41 min
Apr 29, 2:37 PM CDTSevere Thunderstorm WarningLZKHot Spring23 min
Apr 29, 3:07 PM CDTSevere Thunderstorm WarningLZKCleveland38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.